Advertisement

Applied Mathematics and Mechanics

, Volume 40, Issue 1, pp 25–48 | Cite as

Suppression of oscillatory congestion via trunk link bandwidth and control gain in star network

  • Sainan Wang
  • Shu Zhang
  • Jian XuEmail author
Open Access
Article
  • 75 Downloads

Abstract

The time delay-induced instability in an Internet congestion control model is investigated. The star topology is considered, and the link bandwidth ratio and the control gain are selected as the tunable parameters for congestion suppression. The stability switch boundary is obtained by the eigenvalue analysis for the linearized system around the equilibrium. To investigate the oscillatory congestion when the equilibrium becomes unstable, the center manifold reduction and the normal form theory are used to study the periodic oscillation induced by the delay. The theoretical analysis and numerical simulation show that the ratio between bandwidths of the trunk link and the regular link, rather than these bandwidths themselves, is crucial for the stability of the congestion control system. The present results demonstrate that it is not always effective to increase the link bandwidth ratio for stabilizing the system, and for some certain delays, adjusting the control gain is more efficient.

Key words

Internet congestion control Hopf bifurcation delayed differential equation stability normal form 

Chinese Library Classification

O193 O137+.1 

2010 Mathematics Subject Classification

34K20 

References

  1. [1]
    JACOBSON, V. Congestion Avoidance and Control, Artech House, California (1988)Google Scholar
  2. [2]
    ALLMAN, M., PAXSON, V., and Stevens, W. TCP congestion control. RFC 2581 (1999)CrossRefGoogle Scholar
  3. [3]
    DEB, S. and SRIKANT, R. Global stability of congestion controllers for the Internet. IEEE Transactions on Automatic Control, 48(6), 1055–1060 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    FLOYD, S. and FALL, K. Promoting the use of end-to-end congestion control in the Internet. IEEE/ACM Transactions on Networking, 7(4), 458–472 (1999)CrossRefGoogle Scholar
  5. [5]
    HOE, J. C. Improving the start-up behavior of a congestion control scheme for TCP. ACM SIG-COMM Computer Communication Review, 26(4), 270–280 (1996)CrossRefGoogle Scholar
  6. [6]
    WANG, Z. and CROWCROFT, J. Eliminating periodic packet losses in the 4.3-Tahoe BSD TCP congestion control algorithm. ACM SIGCOMM Computer Communication Review, 22(2), 9–16 (1992)CrossRefGoogle Scholar
  7. [7]
    PADHYE, J., FIROIU, V., TOWSLEY, D. F., and KUROSE, J. F. Modeling TCP Reno performance: a simple model and its empirical validation. IEEE/ACM Transactions on Networking, 8(2), 133–145 (2000)CrossRefGoogle Scholar
  8. [8]
    PARVEZ, N., MAHANTI, A., and WILLIAMSON, C. An analytic throughput model for TCP NewReno. IEEE/ACM Transactions on Networking, 18(2), 448–461 (2010)CrossRefGoogle Scholar
  9. [9]
    PEI, L. J., MU, X. M., WANG, R. M., and YANG, J. P. Dynamics of the Intetnet TCP-RED congestion control system. Nonlinear Analysis: Real World Applications, 12(2), 947–955 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    LAPSLEY, D. E. and LOW, S. Random early marking for Internet congestion control. Proceeding of Global Telecommunications Conference, IEEE, Brazil (1999)Google Scholar
  11. [11]
    ZHAN, Z., ZHU, J., and XU, D. Stability analysis in an AVQ model of Internet congestion control algorithm. The Journal of China Universities of Posts and Telecommunications, 19(4), 22–28 (2012)CrossRefGoogle Scholar
  12. [12]
    RYU, S., RUMP, C., and QIAO, C. Advances in active queue management (AQM) based TCP congestion control. Telecommunication Systems, 25(3/4), 317–351 (2004)CrossRefGoogle Scholar
  13. [13]
    CHEN, X., WONG, S. C., TSE, C. K., and LAU, F. Oscillation and period doubling in TCP/RED systems: analysis and verification. International Journal of Bifurcation and Chaos, 18(5), 1459–1475 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    GIBBENS, R. J. and KELLY, F. P. Resource pricing and the evolution of congestion control. Automatica, 35(12), 1969–1985 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    ZHANG, S., XU, J., and CHUNG, K. W. Desynchronization-based congestion suppression for a star-type Internet system with arbitrary dimension. Neurocomputing, 266, 42–55 (2017)CrossRefGoogle Scholar
  16. [16]
    LOW, S. and PAGANINI, F. Internet congestion control. IEEE Control Systems, 22(1), 28–43 (2002)CrossRefGoogle Scholar
  17. [17]
    PAGANINI, F., WANG, Z., DOYLE, J., and LOW, S. Congestion control for high performance, stability, and fairness in general networks. IEEE/ACM Transactions on Networking, 13(1), 43–56 (2005)CrossRefGoogle Scholar
  18. [18]
    KATABI, D., HANDLEY, M., and ROHRS, C. Congestion control for high bandwidth-delay product networks. Proceedings of the 2002 Conference on Applications, Technologies, Architectures, and Protocols for Computer Communications, ACM, Pittsburgh (2002)Google Scholar
  19. [19]
    JOHARI, R. and TAN, D. End-to-end congestion control for the Internet: delays and stability. IEEE/ACM Transactions on Networking, 9(6), 818–832 (2001)CrossRefGoogle Scholar
  20. [20]
    DONG, T., LIAO, X. F., and HUANG, T. W. Dynamics of a congestion control model in a wireless access network. Nonlinear Analysis: Real World Applications, 14(1), 671–683 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    MANFREDI, S., TUCCI, E. D., and LATORA, V. Mobility and congestion in dynamical multilayer networks with finite storage capacity. Physical Review Letters, 120(6), 068301 (2018)CrossRefGoogle Scholar
  22. [22]
    LI, C. G., CHEN, G. R., and LIAO, X. F. Hopf bifurcation in an Internet congestion control model. Chaos, Solitons and Fractals, 19(4), 853–862 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    CHEN, Z. and YU, P. Hopf bifurcation control for an internet congestion model. International Journal of Bifurcation and Chaos, 15(8), 2643–2651 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    KELLY, F. P. Mathematical Modelling of the Internet, Springer, Berlin/Heidelberg (2001)CrossRefzbMATHGoogle Scholar
  25. [25]
    HOLLOT, C. V., MISRA, V., TOWSLEY, D., and GONG, W. B. A control theoretic analysis of RED. Twentieth Annual Joint Conference of the IEEE Computer and Communications Society, IEEE, Anchorage (2001)Google Scholar
  26. [26]
    MISRA, V., GONG, W. B., and TOWSLEY, D. Fluid-based analysis of a network of AQM routers supporting TCP flows with an application to RED. Proceedings of the conference on Applications, Technologies, Architectures, and Protocols for Computer Communication, ACM, Stockholm (2000)Google Scholar
  27. [27]
    SRIKANT, R. and YING, L. Communication Networks: An optimization, Control and Stochastic Networks Perspective, Cambridge University Press, New York (2014)zbMATHGoogle Scholar
  28. [28]
    STÉGER, J., VADERNA, P., and VATTAY, G. On the propagation of congestion waves in the Internet. Physica A: Statistical Mechanics and Its Applications, 360(1), 134–142 (2001)CrossRefGoogle Scholar
  29. [29]
    XU, W. Y., CAO, J. D., and XIAO, M. Bifurcation analysis of a class of (n+1)-dimension Internet congestion control systems. International Journal of Bifurcation and Chaos, 25(2), 1–17 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  30. [30]
    ZHANG, S., XU, J., and CHUNG, K. W. Stability switch boundaries in an Internet congestion control model with diverse time delays. International Journal of Bifurcation and Chaos, 23, 1330016 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    XU, C. J., TANG, X. H., and LIAO, M. X. Local hopf bifurcation and global existence of periodic solutions in TCP sysmtem. Applied Mathematics and Mechanics (English Edition), 31(6), 775–786 (2010) https://doi.org/10.1007/s10483-010-1312-x MathSciNetCrossRefzbMATHGoogle Scholar
  32. [32]
    WANG, Y., XHEN, J., YANG, Z. M., ZHANG, Z. K., ZHOU, T., and SUN, G. Q. Glaobal analysis of an SIS model with an infective vector on complex networks. Nonlinear Analysis: Real World Applications, 13(2), 543–557 (2012)MathSciNetCrossRefGoogle Scholar
  33. [33]
    FARIA, T. and MAGALHAES, L. T. Normal forms for retarded functional differential equations and applications to Bogdanov-Takens singularity. Journal of Differential Equations, 122(2), 201–224 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    ENGELBORGHS, K., LUZYANINA, T., SAMAEY, G., ROOSE, D., and VERHEYDEN, K. DDE-BIFTOOL v. 2.03: a Matlab package for bifurcation analysis of delay differential equations. http://twr.cs.kuleuven.be/research/software/delay/ddebiftool.shtml (2007)Google Scholar
  35. [35]
    WANG, Q. and WANG, Z. H. An algorithm for the labeling stable regions of a class of time-delay systems with abscissa. Transactions of Nanjing University of Aeronanutics and Astronautics, 35(1), 94–100 (2018)Google Scholar
  36. [36]
    XU, Q. and WANG, Z. H. Exact stability test of neutral delay differential equations via a rough estimation of the testing integral. International Journal of Dynamics and Control, 2(1), 154–163 (2014)MathSciNetCrossRefGoogle Scholar
  37. [37]
    XU, Q., STEPAN, G., and WANG, Z. H. Delay-dependent stability analysis by using delay-independent integral evaluation. Automatica, 70(8), 153–157 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Author(s) 2019

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits use, duplication, adaptation, distribution, and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provided a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.School of Aerospace Engineering and Applied MechanicsTongji UniversityShanghaiChina

Personalised recommendations